Illinois, 2008

Ice Storm and Sleet in Illinois, March 4, 2008

March 4, 2008 · NWS ILX · 4 events in 4 counties and zones

A winter storm brought a second period of freezing rain in as many days to southeast Illinois. Periods of sleet were reported as well.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A winter storm brought a second period of freezing rain in as many days to southeast Illinois. Periods of sleet were reported as well. Clay, Effingham and Jasper counties were most significantly impacted, receiving one quarter of an inch of glaze. Sleet up to one half inch was reported in Douglas county. The icing caused tree and power line damage and resulted in numerous traffic accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 4, 5:34 AM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Mar 4, 5:34 AM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
534 AM CST TUE MAR 4 2008

.DISCUSSION...
ISSUED 415 AM CST TUE MAR 4 2008

NCEP/HPC FAVORED THE ECMWF AND SHEF MODELS WITH DEALING WITH
STRONG UPPER LEVEL LOW PRESSURE OVER AR THAT LIFTS NE INTO CENTRAL
KY EARLY THIS EVENING. THIS WILL BRING WINTERY PRECIPTATION ACROSS
A LARGE PART OF CENTRAL AND SE IL TODAY ESPECIALLY EAST OF THE IL
RIVER. FORECAST CHALLENGE IS PRECIPITATION CHANCES/TYPE/AMOUNTS
AND WHERE WINTER WEATHER HEADLINES NEEDED. CANCELLED FLOOD WATCH
OVER SE IL AS HEAVY RAIN THREAT HAS ENDED.

SHORT TERM...TODAY THROUGH THURSDAY NIGHT.
10Z/4 AM SURFACE MAP SHOWS 1001 MB LOW PRESSURE OVER CENTRAL TN
WEST OF NASHVILLE LIFTING NE ALONG A FRONTAL BOUNDARY EXTENDING
ACROSS CENTRAL KY TO ALONG THE OH/WV BORDER. 542 DM 500 MB LOW WAS
OVER CENTRAL AR. FREEZING RAIN AND RAIN DIMINISHED IN SE IL DURING
THE NIGHT LEAVING BETWEEN 0.20 AND 0.30 INCHES OF ICE ALONG I-70.
TEMPERATURES STAYED ABOVE FREEZING IN THE MID 30S ALONG THE WABASH
RIVER. THE FREEZING LINE HAS BEEN NEARLY STATIONARY FROM FLORA TO
NEWTON TO TERRE HAUTE. TEMPS DROP OFF INTO THE 20S NW OF MATTOON
WITH LOWER 20S FROM THE IL RIVER NW. SKIES CLEARED FROM THE IL
RIVER VALLEY NW DUE TO 1022 MB HIGH PRESSURE OVER THE UPPER MS
VALLEY ALONG THE MN/WI BORDER AND RIDGING INTO EASTERN KS. BRISK
NNE WINDS 10 TO 20 MPH WITH GUSTS OF 20 TO 30 MPH. RADAR MOSAIC
SHOWS SCATTERED PRECIPITATION DEVELOPING PAST HOUR OR SO ALONG AND
SOUTH OF I-70 AND LIFTING NE.

ECMWF AND SHEF MODELS LIFT SURFACE AND UPPER LEVEL LOW PRESSURE NE
INTO CENTRAL KY BY EARLY EVENING. MOST OF THE QPF IS ALONG AND
EAST OF THE IL RIVER TODAY WITH HEAVIER QPF OF 0.30 TO 0.60 INCHES
EAST OF I-55 WITH AROUND 0.75 INCHES EAST OF ST LOUIS. THERMO FIELDS
SUPPORT A MIX OF PRECIPITATION INCLUDING FREEZING RAIN...SLEET AND
SNOW ALONG AND SE OF A DANVILLE TO SHELYVILLE LINE TODAY WITH AREAS
ALONG THE WABASH RIVER GETTING RAIN TOO WHERE TEMPS IN THE MID
30S. 850 MB TEMPS COOL DURING THE AFTERNOON CHANGING THE MIXED
PRECIPITATION TO SNOW IN EASTERN/SE IL. THUNDERSNOW POSSIBLE FROM
LATE MORNING INTO MID AFTERNOON SW OF DECATUR WHERE FAVORABLE CSI
AND EPV AND FRONTOGENETIC FORCING INTO AREAS EAST OF ST LOUIS.
HEAVIEST SNOW BAND OF 4 TO 6 INCHES FROM CHAMPAIGN SW TO
SHELBYVILLE AND COULD BE LOCALLY HIGHER AMOUNTS FROM TAYLORVILLE
AND SHELBYVILLE SW. SNOW AMOUNTS DROP OFF TO 1 INCH ALONG THE IL
RIVER WITH DRY CONDITIONS IN KNOX AND STARK COUNTIES WHERE SUNNY
SKIES BECOME PARTLY SUNNY AND AIR MASS MUCH DRIER. ISSUED A SNOW
ADVISORY FROM I-55 EAST INCLUDING JACKSONVILLE AREA UNTIL 6 PM.
HAVE A WINTER WX ADVISORY UNTIL 9 PM OVER EASTERN IL DUE TO MIXED
PRECIP WITH LESS THAN A QUARTER INCH OF ICE. BRISK NNE WINDS OF 15
TO 30 MPH TODAY. HAVE LIKELY CHANCES OF SNOW THIS EVENING IN
EASTERN IL THEN DRY OVERNIGHT. HIGHS ONLY IN THE LOWER 30S TODAY
WITH MID 30S NEAR THE WABASH RIVER.

CLIPPER LOW PRESSURE ALONG THE MT/ND BORDER TO MOVE INTO IL/IN WED
EVENING. THIS TO BRING A CHANCE OF LIGHT SNOW WED AFTERNOON FROM
THE IL RIVER NW AND ACROSS MUCH OF AREA WED NIGHT WITH LESS THAN 1
INCH POSSIBLE. ELEVATED HIGHS A FEW DEGREES WED AHEAD OF THIS
CLIPPER WITH SOME SUNSHINE IN THE MORNING ESPECIALLY EASTERN IL.
HIGHS RANGE FROM 35 TO 40F NORTH TO 40 TO 45F SOUTH. TEMPS COOL A
GOOD 5 DEGREES THU BEHIND THE CLIPPER SYSTEM WITH A BROAD UPPER
LEVEL TROF OVER THE MIDWEST. THIS TO KEEP PARTLY TO MOSTLY CLOUDY
SKIES AND JUST SLIGHT CHANCE OF LIGHT PRECIPITATION IN EASTERN IL.

LONG TERM...FRIDAY THROUGH MONDAY.
EXTENDED MODELS LIKE THE GFS AND ECWMF BECOME MORE AGGRESSIVE WITH
DIGGING A SHARPER UPPER LEVEL TROF INTO THE MIDWEST FRI/FRI NIGHT
WITH SURFACE LOW PRESSURE DEEPENING NE FROM THE GULF COAST TO THE
EASTERN OHIO VALLEY BY 12Z/SAT. THIS COULD BRING MORE SNOW TO IL
ESPECIALLY EAST/SE IL AND WILL NEED TO BE WATCHED CLOSELY. THIS IS
FIRST TIME GFS AND ECWMF HAVE SHOWN SOME AGREEMENT OF THIS
SOLUTION AND ADDED CHANCE OF SNOW FRI/FRI NIGHT. HIGH PRESSURE
BUILDS EAST INTO THE MS VALLEY BY SUNSET SAT AND THEN DRIFTS EAST
OF IL SUNDAY. COOLED TEMPS A BIT LATE THIS WEEK. LOOKS LIKE A DRY
WEEKEND RIGHT NOW FOR IL WITH TEMPS WARMING UP A BIT DURING NEXT
WEEK AS UPPER LEVEL TROF RETREATS FURTHER NORTH AND UPPER LEVEL
FLOW BECOMES MORE ZONAL.

HUETTL

&&

.AVIATION...
ISSUED 532 AM CST TUE MAR 4 2008

BAND OF LIGHT TO MODERATE SLEET...FREEZING RAIN AND SNOW WAS
TRACKING NORTHWARD ACRS EAST CENTRAL IL THIS MRNG. AREAS FROM
DECATUR TO CHAMPAIGN WERE MVFR WHILE LOCATIONS TO THE NORTHWEST
HAD VFR CONDITIONS. LOOK FOR A SHARP GRADIENT IN THE CLOUDS AND
PRECIP TODAY AS A WX SYSTEM TRACKS SOUTH OF THE AREA. A BAND
OF MODERATE TO LOCALLY HEAVY SNOW WILL PUSH OUT OF EAST CNTRL
MO AND MOVE FROM A TAYLORVILLE NORTHEAST TO CHAMPAIGN LINE LATER
THIS MRNG INTO THE AFTN HOURS WITH IFR TO LIFR CONDITIONS EXPCTD
IN THE SNOW BAND...WHILE FURTHER NORTH AND EAST...A LOW LVL DRY
NELY FLOW WL CUT BACK ON PRECIP COVERAGE AND LOWER CIGS. PIA
SHOULD HAVE VFR CONDITIONS THRU THE MORNING WITH SOME MVFR CIGS
AND VSBYS IN LIGHT SNOW BY EARLY AFTN...WHILE FURTHER SOUTH AND
EAST OVR THE RMDR OF THE TAF SITES...MVFR TO LOCALLY LIFR CIGS
AND VSBYS WL BE COMMON...ESP IN THE LOCALIZED HEAVIER SNOW BANDS.
MAY EVEN BE SOME ISOLD CONVECTION WORK ITS WAY NWD INTO EAST CNTRL
IL TODAY BUT COVERAGE WILL BE TOO SMALL TO INCLUDE IN ANY ONE TAF
SITE. SFC WNDS WL BE OUT OF THE NE (020-050 DEGREES) AT 15 TO 25
KTS WITH OCCASIONAL GUSTS OF 30 KTS.

THE SYSTEM WL PUSH FAR ENOUGH TO OUR EAST THIS EVENING TO END THE
SNOW THREAT AND BRING VFR CONDITIONS BACK TO THE ENTIRE FCST AREA.

SMITH
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR
ILZ044>046-054>057-061>063-066>068-071>073.

SNOW ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR ILZ038-042-043-
048>053.

&&
Hazardous weather outlook, Mar 4, 5:59 AM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
559 AM CST TUE MAR 4 2008

ILZ027>031-036-037-040-041-047-051200-
CASS-FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
559 AM CST TUE MAR 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL APPROACH THE ILLINOIS RIVER VALLEY BY LATER THIS
MORNING. SNOWFALL AMOUNTS OF 1 TO 4 INCHES CAN BE EXPECTED BY THE
TIME THE SYSTEM MOVES OUT TONIGHT. THE LOWEST AMOUNTS WILL BE
ACROSS NORTHWESTERN KNOX COUNTY...WITH THE HIGHEST AMOUNTS EAST OF
THE ILLINOIS RIVER...TOWARDS INTERSTATE 55.

FLOODING WILL CONTINUE ACROSS PORTIONS OF THE ILLINOIS RIVER AND
OTHER AREA STREAMS OVER THE NEXT SEVERAL DAYS. PLEASE REFER TO
THE LATEST RIVER AND FLOOD STATEMENTS FOR DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. SPOTTERS
ARE ENCOURAGED TO RELAY ANY SNOWFALL REPORTS TODAY.

ILZ038-042-043-048>053-051200-
CHRISTIAN-DE WITT-LOGAN-MACON-MCLEAN-MENARD-MORGAN-SANGAMON-SCOTT-
559 AM CST TUE MAR 4 2008

...SNOW ADVISORY IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED TO CONTINUE TO TRACK NORTHWARD ACROSS THE I-72
CORRIDOR THIS MORNING...POSSIBLY PRECEDED BY A PERIOD OF SLEET.
SNOWFALL ACCUMULATIONS OF OF 3 TO 6 INCHES WITH LOCALLY HIGHER
AMOUNTS WILL BE POSSIBLE BY THE TIME THE SYSTEM EXITS TONIGHT.
THE LIGHTER AMOUNTS WILL BE WEST OF INTERSTATE 55...WHILE LOCAL
6 INCHES OR MORE WILL BE CONFINED TO AREAS ROUGHLY ALONG A SHELBYVILLE
TO JUST SOUTHWEST OF CHAMPAIGN LINE. ISOLATED THUNDERSNOW WILL BE
POSSIBLE THIS MORNING INTO THE EARLY AFTERNOON HOURS WHICH WILL
ENHANCE SNOWFALL AMOUNTS IN LOCALIZED AREAS.

PLEASE SEE THE LATEST WINTER WEATHER STATEMENT FOR THE LATEST
DETAILS ON THE SNOW ADVISORY IN EFFECT FOR THIS AREA.

FLOODING WILL CONTINUE ACROSS PORTIONS OF THE ILLINOIS RIVER AND
OTHER AREA STREAMS OVER THE NEXT SEVERAL DAYS. PLEASE REFER TO THE
LATEST RIVER AND FLOOD STATEMENTS FOR DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...
COOP AND SWOP OBSERVERS ARE ENCOURAGED TO REPORT PRECIP-TYPE
AND AMOUNTS TODAY.

ILZ044>046-054>057-061-051200-
CHAMPAIGN-COLES-DOUGLAS-EDGAR-MOULTRIE-PIATT-SHELBY-VERMILION-
559 AM CST TUE MAR 4 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 PM CST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED TO CONTINUE TO TRACK NORTHWARD ACROSS THE AREA
THIS MORNING...POSSIBLY PRECEDED BY A PERIOD OF SLEET. SNOWFALL
ACCUMULATIONS OF OF 3 TO 6 INCHES WITH LOCALLY HIGHER AMOUNTS WILL
BE POSSIBLE BY THE TIME THE SYSTEM EXITS TONIGHT. ISOLATED THUNDERSNOW
WILL BE POSSIBLE LATER THIS MORNING INTO THE AFTERNOON HOURS
WHICH WILL ENHANCE SNOWFALL AMOUNTS IN LOCALIZED AREAS.

PLEASE SEE THE LATEST WINTER WEATHER STATEMENT FOR THE LATEST
DETAILS ON THE SNOW ADVISORY IN EFFECT FOR THIS AREA.

RECENT RAINFALL WILL CAUSE AREA RIVERS AND STREAMS TO SWELL ONCE
AGAIN. PLEASE REFER TO THE LATEST RIVER AND FLOOD STATEMENTS FOR
SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...COOP AND SWOP
OBSERVERS ARE ENCOURAGED TO REPORT PRECIP-TYPE AND AMOUNTS TODAY.

ILZ062-063-066>068-071>073-051200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
559 AM CST TUE MAR 4 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 PM CST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SNOW...SLEET AND FREEZING RAIN WILL CHANGE OVER ALL SNOW BY LATE
MORNING. SNOWFALL AMOUNTS OF 1 TO 4 INCHES CAN BE EXPECTED AS THE
SYSTEM PULLS AWAY THIS EVENING...WITH SOME LOCALLY HIGHER AMOUNTS
POSSIBLE. ICE ACCUMULATIONS OF UP TO A TENTH OF AN INCH WILL
OCCUR AS WELL MAKING FOR SOME DIFFICULT DRIVING CONDITIONS.

RIVER LEVELS WILL CONTINUE TO RISE ALONG THE EMBARRAS...LITTLE
WABASH AND WABASH BASINS OVER THE NEXT SEVERAL DAYS.

PLEASE REFER TO THE LATEST WINTER WEATHER STATEMENT FOR DETAILS
ON THE WINTER STORM WARNING IN EFFECT FOR THE AREA...AND THE
LATEST RIVER AND FLOOD STATEMENTS FOR DETAILS ON THE FLOODING
THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...
COOP AND SWOP OBSERVERS ARE ENCOURAGED TO REPORT PRECIP-TYPE
CHANGES AND AMOUNTS TODAY.

SMITH

In the hours before

Local storm report, Mar 4, 5:37 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
537 AM CST TUE MAR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 AM     FREEZING RAIN    NEWTON                  38.99N 88.16W
03/04/2008  E0.10 INCH       JASPER             IL   CO-OP OBSERVER

            OBSERVER REPORTED LESS THAN 0.1 OF AN INCH OF ICE IN
            NEWTON

&&

KELLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 ice storm, 1 sleet. Local standard time, as filed.

Ice Storm, Clay

When
March 4, 7:00 AM CST to 3:00 PM CST
Where
Clay forecast zone
Reported by
Trained Spotter
Coordinates
38.754, -88.490 (the zone’s center; the record gives no point)

Ice Storm, Effingham

When
March 4, 7:00 AM CST to 1:00 PM CST
Where
Effingham forecast zone
Reported by
Trained Spotter
Coordinates
39.060, -88.590 (the zone’s center; the record gives no point)

Ice Storm, Jasper

When
March 4, 7:00 AM CST to 2:00 PM CST
Where
Jasper forecast zone
Reported by
Trained Spotter
Coordinates
39.010, -88.154 (the zone’s center; the record gives no point)

Sleet, Douglas

When
March 4, 10:00 AM CST to 12:00 PM CST
Where
Douglas forecast zone
Reported by
Trained Spotter
Coordinates
39.770, -88.217 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Sleet
Sleet accumulating half an inch or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88043, 88044, 88045, 88046.